Puerto Rico, 2001

Rip Current in Puerto Rico, April 12, 2001

April 12, 2001 · NWS SJU · 1 event in 1 county or zone

A winter storm located over the Central Atlantic Ocean produced high seas across the local northern waters. These seas caused strong rip currents at Fajardo Beach where three people were carried away and drowned while they were snorkeling.

The toll

Deaths
3
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJU wrote it up.

A winter storm located over the Central Atlantic Ocean produced high seas across the local northern waters. These seas caused strong rip currents at Fajardo Beach where three people were carried away and drowned while they were snorkeling.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at Apr 12, 3:10 AM AST, 7 hours 50 minutes earlier.

Area forecast discussion, Apr 12, 3:10 AM AST, 7 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
310 AM AST THU APR 12 2001

THE 00Z MODEL ANALYSES INDICATE A STRENGTHENING LOW LEVEL HEIGHT
GRADIENT AND ASSOCIATED INCREASE IN LOW LEVEL WINDS. THIS IS EVIDENT
IN THE SATELLITE IMAGERY AND 88-D VAD WIND PROFILE. IN
ADDITION...THERE IS CONFLUENCE JUST TO THE EAST OF THE FORECAST
AREA. THIS IS BRINGING IN SOME LOW LEVEL MOISTURE AND ASSOCIATED
SHOWERS OVER THE AREA.  FOR TODAY THE WINDY CONDITIONS ARE EXPECTED
TO CONTINUE AND SHOWERS EXPECTED THROUGH THE MORNING
HOURS...ESPECIALLY FOR THE EASTERN THIRD OF PUERTO RICO AND ST.
THOMAS/ST. JOHN IN THE V.I.. IN THE MID LEVELS THERE IS A TROUGH
WITH THE AXIS PASSING IN THE VICINITY OF THE LOCAL AREA WHICH COULD
ADD SOME DYNAMICAL SUPPORT FOR ISOLATED AFTERNOON THUNDERSTORMS. FOR
FRIDAY...LOOKING AT HOW THE VARIOUS MODELS HANDLE THE MID LEVEL
DYNAMICS...THE MID LEVEL TROUGH COULD VERY WELL REMAIN RELATIVELY
STATIONARY THROUGH FRIDAY. IT ALL DEPENDS ON HOW THE RIDGE
DEVELOPING OVER THE FLORIDA PENINSULA PROGRESSES...A SLIGHT
READJUSTMENT COULD PUT THE LOCAL AREA IN THE NVA SIDE BY FRIDAY AND
THE DYNAMICS WOULD SUPPRESS ANY CONVECTION. BUT IF THE RIDGE WEAKENS
AND THE TROUGH INTENSIFIES...THE DYNAMICS COULD BE FAVORABLE FOR
ISOLATED THUNDERSTORMS. FOR NOW...WILL SUPPORT THE MODEL GUIDANCE
SCENARIO...I.E. SUBSIDENCE AND NVA WILL NOT SUPPORT WIDE SPREAD
CONVECTION. THE WATER VAPOR IMAGERY SEEMS TO SUPPORT THIS AT THE
MOMENT. BUT OF COURSE LOCAL FORCING AND EXPECTED MODEST AMOUNTS OF
LOW LEVEL MOISTURE SHOULD RESULT IN LIGHT TO MODERATE SHOWERS. THE
POPS FOR FRIDAY SHOULD REFLECT THIS THINKING.

FOR MARINE CONDITIONS...SMALL CRAFT ADVISORIES ARE NOW IN EFFECT FOR
ALL ATLANTIC AND CARIBBEAN WATERS. HEAVY SURF ADVISORIES ARE IN
EFFECT FOR MANY NORTH AND NORTHEAST FACING COASTS...SEE THE COASTAL
WATERS FORECAST FOR DETAILS.

EQUIPMENT: NO PROBLEMS AT THIS TIME.

.SJU...
.PR...SCA AMZ750-770-773-775. HSA PRZ001-002-005-008-010-012-013.
.VI...SCA AMZ750-770-773. HSA VI001-002.

41

WRITTEN TEXT FORECASTS (IN ENGLISH OR SPANISH)...SATELLITE IMAGERY
...DOPPLER RADAR DATA...AND A VIRTUAL LIBRARY OF WEATHER INFORMATION
CAN BE FOUND AT THE NWS SAN JUAN WEB SITES AT:

HTTP://WWW.SRH.NOAA.GOV/SJU (ALL LOWER CASE).

    OR

HTTP://WWW.UPR.CLU.EDU/NWS (ALL LOWER CASE).

In the hours before

Special weather statement, Apr 12, 6:30 AM AST, 4 hours 30 minutes before
PRZ001>013-VIZ001-002-122200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
630 AM AST THU APR 12 2001

SCATTERED RAIN SHOWERS AND BREEZY CONDITIONS ARE EXPECTED TODAY.
THESE SHOWERS WILL BE ENDING THIS MORNING IN THE EAST BUT WILL
INCREASE THIS AFTERNOON IN THE WEST. AN ISOLATED THUNDERSTORM IS
POSSIBLE IN THE FAR WEST AND THE INTERIOR. NO FLOODING IS EXPECTED.
HAZARDOUS MARINE CONDITIONS WILL BE A PROBLEM FOR SMALL BOAT
OPERATORS AND FOR SURFERS...SWIMMERS AND BEACH GOERS FOR TODAY
THROUGH FRIDAY. BOTH A SMALL CRAFT ADVISORY AND A HEAVY SURF
ADVISORY IS IN EFFECT FOR THE NORTH FACING COASTS AND ATLANTIC
WATERS AND ALL PASSAGES. PLEASE REFER TO THE LATEST MARINE WEATHER
STATEMENT ISSUED AT 430 AM FOR DETAILS ON THIS.

41

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
PUERTO RICO AND U.S. VIRGIN ISLANDS WEBSITE ON THE INTERNET AT (ALL
LOWERCASE LETTERS).

HTTP:N//WWW.SRH.NOAA.GOV/SJU
             OR
HTTP://WWW.UPR.CLU.EDU/NWS

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Northeast

When
April 12, 11:00 AM AST to 11:45 AM AST
Where
Northeast County, Fajardo
Deaths
3 direct, 0 indirect
Reported by
EMERGENCY MANAGER

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Northeast2001-04-1217MaleIn WaterDirect
Rip Current, Northeast2001-04-1218MaleIn WaterDirect
Rip Current, Northeast2001-04-1221MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2001Every state in 2001This day in weather historyWarnings in Puerto Rico, April 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5239906.